West Virginia, 2010

Flash Flooding in West Virginia, July 13, 2010

July 13, 2010 · NWS PBZ · 2 events in 2 counties and zones

Scattered thunderstorms with very heavy rain produced flash flooding across northern West Virginia and western Pennsylvania ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms with very heavy rain produced flash flooding across northern West Virginia and western Pennsylvania ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 13, 1:03 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 13, 1:03 PM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
203 PM EDT TUE JUL 13 2010

.SYNOPSIS...
A FRONTAL BOUNDARY WILL CROSS THE AREA TONIGHT...BRINGING SHOWERS AND
THUNDERSTORMS POSSIBLE. HIGH PRESSURE WILL BUILD ACROSS THE AREA
WEDNESDAY AND THURSDAY FOR DRY AND WARM CONDITIONS. A COLD FRONT
WILL CROSS THE AREA FRIDAY...LINGERING INTO THE WEEKEND...WITH
CHANCES OF SHOWERS AND THUNDERSTORMS RETURNING.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A SURFACE COLD FRONT IS NUDGING SLOWLY SE ACROSS OHIO...WITH A
MID LEVEL SHORTWAVE ROTATING ACROSS THE MID/UPPER OHIO VALLEY.
A SWATH OF SHOWERS WITH SCATTERED THUNDERSTORMS IS MOVING NE
ACROSS EASTERN OHIO...ENTERING SOUTHWEST PA. SHWRS/TSTMS WILL
SPREAD ACROSS ALL OF WESTERN PA BY LATER THIS AFTN...WITH SCATTERED
TSTMS. WILL MAXIMIZE POPS ACROSS FAR SOUTHWEST PA/NORTHERN WV
WITH LIKELY TO CATEGORICAL LATE THIS AFTN...TAPERING TO LOW END
LIKELY NORTH OF PIT. WITH ABUNDANT DEEP LAYER MOISTURE...ESPECIALLY
ACROSS NORTHERN WV/SOUTHWEST PA...SOME OF THESE SHOWERS MAY BE
LOCALLY HEAVY WITH FLOODING OF SMALL STREAMS PSBL. THE FRONT WILL
CROSS THE AREA THIS EVENING...WITH SHOWERS AND STORMS WILL
DECREASING BY LATE THIS EVENING...ENDING OVERNIGHT AS THE FRONT
EXITS TO THE EAST. MUGGY LOWS IN THE 60S WILL PREVAIL TNGT.

RESIDUAL ISOLATED SHWRS ON THE RIDGES WILL END BY MID MORNING
WED AS HIGH PRESSURE BUILDS IN. OTHER THAN FOR SOME MORNING
FOG...DECREASING CLOUDS WILL PREVAIL WITH HIGHS WEDNESDAY IN
THE MID 80S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
LOW AMPLITUDE RIDGING WILL PROVIDE FOR DRY CONDITIONS FOR WEDNESDAY
NIGHT AND THURSDAY. CLOUDS WILL INCREASE THURSDAY NIGHT AS THE NEXT
FRONTAL SYSTEM IS PROGGED TO APPROACH...WITH THAT SYSTEM PROVIDING
FOR THE NEXT CHANCE OF SHWRS/TSTMS FRIDAY. GIVEN TIMING DIFFERENCES
BETWEEN THE QUICKER NCEP MODEL SUITE AND THE SOMEWHAT SLOWER
ECMWF...WILL KEEP POPS CHANCE FOR NOW. ABOVE NORMAL TEMPERATURES
WILL CONTINUE...WITH A FEW LOWER 90S PSBL THURSDAY...ESPECIALLY
ACROSS EASTERN OHIO.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
12Z GFS/00Z ECMWF IN GOOD AGREEMENT THAT COLD FRONT WILL STILL BE
ACROSS THE CWA FRIDAY NIGHT...AND HAVE RAISED POPS TO HIGH CHANCE.
FRONT MAY ACTUALLY STALL A BIT SOUTH OF I-70 FOR SATURDAY...WITH THE
FRONT FINALLY DROPPING OUT OF THE CWA SATURDAY NIGHT. SUNDAY IS
CURRENTLY THE ONLY COMPLETELY DRY DAY IN THE FORECAST...AS ANOTHER
FRONT IS EXPECTED TO PASS THROUGH SUNDAY NIGHT INTO MONDAY.
NCEP/CANADIAN MODELS DEPICT A DRY FRONTAL PASSAGE...WHILE THE ECMWF
SHOWS A LINE OF SHOWERS. WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS
IN THE FORECAST IN CASE THE LATTER SCENARIO DEVELOPS. WEAK HIGH
PRESSURE IS THEN EXPECTED FOR TUESDAY...WITH A POSSIBILITY OF
CONVECTION STILL NOT COMPLETELY RULED OUT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
PRECIPITATION SHIELD CONTINUES TO MOVE INTO THE AREA FROM SOUTHWEST
TO NORTHEAST. EXPECT THAT ALL TERMINALS WILL RECEIVE RAIN DURING THE
AFTERNOON AND EARLY EVENING HOURS. SCATTERED CONVECTION IS EMBEDDED
WITHIN THE RAIN SHIELD. AM STILL RELUCTANT TO TRY TO NAIL DOWN
TIMING OF THUNDERSTORMS FOR TEMPO GROUPS...BUT FEEL THAT A MENTION
OF TSRA NEEDS TO REMAIN IN ALL TAFS. RAIN SHIELD IS EXPECTED TO MOVE
EAST OF THE AREA BY MIDNIGHT. ONCE CLEARING BEGINS TO OCCUR...LIGHT
WINDS AND AN INVERSION WILL LIKELY ALLOW FOR REDUCTIONS OF
VISIBILITIES OVERNIGHT. HAVE CONTINUED 2SM IN THE EARLY MORNING FOR
SEVERAL TERMINALS...AND DROPPED THE FOG-PRONE TERMINALS TO 1SM.
EVENING SHIFT WILL HAVE A BETTER OPPORTUNITY TO EVALUATE FOG
POTENTIAL AFTER RAIN HAS MOVED THROUGH THE AREA.

HIGH PRESSURE WILL BRING IN A DRIER AIR MASS FOR WEDNESDAY AFTERNOON
AND THURSDAY. A COLD FRONT APPROACHING FROM THE WEST WILL BRING A
CHANCE FOR RESTRICTIONS LATE THURSDAY NIGHT THROUGH FRIDAY
NIGHT...AND POSSIBLY INTO SATURDAY. HIGH PRESSURE IS THEN EXPECTED TO
RETURN FOR SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 13, 2:42 AM EST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 AM EDT TUE JUL 13 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
342 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA THIS
AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THE STORMS WILL
HAVE LOCALLY HEAVY RAINFALL. IF MULTIPLE STORMS MOVE OVER THE SAME
LOCATIONS...THIS MAY LEAD TO LOCALIZED FLOODING ALONG SMALL
STREAMS AND IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 2:04 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT TUE JUL 13 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-140000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...
NEW PHILADELPHIA...DOVER...UHRICHSVILLE...CARROLLTON...
EAST LIVERPOOL...SALEM...COLUMBIANA...EAST PALESTINE...
WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...HOPEDALE...
STEUBENVILLE...ZANESVILLE...CAMBRIDGE...MARTINS FERRY...
ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE...
BRIDGEPORT...CALDWELL...WOODSFIELD...SHARON...HERMITAGE...
GROVE CITY...GREENVILLE...FARRELL...OIL CITY...FRANKLIN...
SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...
ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...
MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...INDIANA...
WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...
MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...FAIRDALE...
UNIONTOWN...CONNELLSVILLE...OHIOPYLE...TORONTO...WEIRTON...
WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...
MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
304 PM EDT TUE JUL 13 2010

...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH THIS EVENING...

SLOW MOVING SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE
TO SPREAD ACROSS THE UPPER OHIO VALLEY THROUGH THIS EVENING.
WITH A VERY MOIST ATMOSPHERE...THE HEAVIER SHOWERS WILL HAVE THE
POTENTIAL TO PRODUCE RAINFALL OF 1 TO 2 INCHES PER HOUR. THIS MAY
LEAD TO LOCALIZED FLOODING ALONG SMALL STREAMS...URBAN AREAS...AND
IN AREAS OF POOR DRAINAGE.

The radar

The Pittsburgh radar (KPBZ), 98 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Monongalia

When
July 13, 5:30 PM EST to 10:00 PM EST
Where
Monongalia County, 0.89 mi SSE of Maidsville to 0.9 mi SSE of (Mgw)hart Fld Morgan
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
39.668, -79.976

Emergency management reported widespread flash flooding in and around Morgantown with numerous road closures. Up to 4 feet of water was flowing across roads in some locations with 2 feet of water reported in an equipment room on the campus of West Virginia University. A woman was rescued from her vehicle on the White Ave. bridge when her car became stranded by the flood waters of Deckers Creek.

Flash Flood, Marshall

When
July 13, 9:03 PM EST to 11:15 PM EST
Where
Marshall County, 0.53 mi W of Moundsville to 0.48 mi WNW of Moundsville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.920, -80.740

Law enforcement reported flash flooding in Moundsville with streets closed due to flowing water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248868, 248872.